Jump to content
CrazyBoards.org

New to benzos - scared to death!


Recommended Posts

I found this forum doing a search on the horrors of benzo usage. Less than a year ago, I didn’t even know what a benzo was.

I am 54, male, and have only recently come into this bad patch in my life from no prior history of any mental disorders. I had been a very healthy and fitness-minded person and rarely ever used any med of any kind (other than thyroid meds) until the beginning of this year in which I felt compelled to do something to treat my hypertension since the natural remedies worked only partially. Reluctantly, I started on a course of different BP meds. Soon after, I started experiencing acute rebound hypertension/unprovoked panic attacks with the following meds, Clonidine, Bystolic, and Coreg, the latter two being beta blockers. I did not give consideration to the fact that it could be due to various interactions between the huge amount of herbs, supplements, and thyroid meds. Over the course of the next six months, I had a total of twenty of these episodes, the last one toward the end of August. In July, I also had parathyroid surgery in which a benign tumor was removed. That added stress to my thyroid temporarily at which point I had to stop my thyroid meds which in retrospect threw things further out of balance.
It was at that point that I decided to wean off the last beta blocker thinking that I would regain my balance. Instead, I went from having the intermittent spikes to having full-blown chronic anxiety so I went back on the beta blocker hoping that with the adjustment made to my thyroid meds and supplements, I would get better. The anxiety became worse and as a result, I became depressed from it as well. I feel I am in a pit I should even be in.

I was prescribed Valium on 09-06-14 by an ER doc on one of the days I was having another attack. Since then, I took an average of 10mg Valium (some days only 5mg and up to 30mg but on only one day) for 21 non-consecutive days to help manage the anxiety. I had never used it before in my life. Based on my symptoms, my internist dx’d me with anxiety with clinical depression. I did a trial of Lexapro 5mg in the last two weeks. I started feeling worse and getting night sweats. During the time of Lexapro, I was prescribed Xanax 0.5mg prn to manage the increase in anxiety and only used Valium a couple times when the anxiety got intolerable. That lasted 11 days out of which I took Xanax 9 times, dosing up to 1mg a day in increments with an average of 0.75mg. Since I have both as needed, there is not set time I take them.

Since 09-06, I have lost 8lbs, have worse anxiety in between doses (starts in the morning and than hangs all day, gets worse in the late afternoon, then typically dissipates at night), sensitivity to cold, tremor, loss of appetite, increased blood pressure, insomnia, excessive worry, fear, tinnitus, sweating, urinary urgency.

It is so difficult to tell what percentages of the symptoms are my own or what are pharmacological. My doc feels it's my own anxiety, whereas I believe it could be a mix of both since many of these symptoms I never experienced prior to taking the benzos. Even though this is a very short time to be on a benzo, I am concerned I am experiencing interdose withdrawal based on the symptoms I've researched, as all I had prior to medicating was anxiety.

Despite Lexapro taking up to a month to work, my doc decided it wasn’t worth it to keep suffering without even a small benefit, so he decided to pull me off Lexapro and start me on Lamictal two days ago and replace the Valium and Xanax with Klonopin 0.5mg as needed. The hope is that once the Lamictal controls the anxiety and depression caused by it, I can wean off the Klonopin.

I feel very strongly that since my issues have and still are of physical origin, getting something very important like my low thyroid back in check is a priority, as low thyroid can be a cause of anxiety, depression, high cortisol, and adrenalin, which are reflected on my labs. I simply haven’t felt any better being off my thyroid meds. Whether that will eventually get me back to being myself is unknown, leaving it untreated is definitely not smart either. The problem is that until I get my anxiety under control first – or by tapering off the benzo completely, I will not be able to assess my progress.

Some questions for those with experience:

1) How does one know if and when the anxiety is controlled first so that it’s safe to taper?

2) How does one gauge whether the symptoms are drug-induced interdose withdrawal or my actual anxiety?

3) I mentioned Buspar to my doc as it is not addictive, but he did not think it will help control the anxiety and has other side effects. I have tried everything natural. Are there any other non-addictive alternatives?

My doc and I are hoping and praying that the Lamictal will also help reduce the anxiety to the point I can also start tapering off.

I know may of you on this forum have been on various benzos for months and years and here I am whining about being on them for a few weeks, but please bear in mind this is all new to me and scares me to death.

I am at a loss as to what to do at this point.

 

I appreciate any and all advice.

Link to comment
Share on other sites

Does your DR know you are weaning/going back on the meds (are they monitoring it), or are you doing this on your own? 

 

My advice is to find a psychiatrist to manage your meds ... they specialize in doing this, and can maybe get you on the right track.  I think it would be a good idea to find one.

 

Can your DR try thyroid meds again, but at a lower dose?  Personally, for my thyroid I see an endocrinologist, who specializes in the thyroid.  Maybe you can ask your DR for a referral to one.

Link to comment
Share on other sites

Few thoughts, one is I did develop a bit of an issue with xanax, actually xanax and alcohol.....I missed used it to treat a major depression. Due to this what my pdoc calls abuse issues he switched me to klonopin. I find its smoother and and acts longer, I often don't need it. The reasons I don't need it though is the lamictal and Seroquel have helped reduce my anxiety to a level wher I can personally manage it using breathing techniques. The titrating on lamictal however was very intense and did have weeks where I was taking the full dose prescribed of the klonopin. At this point I take one every other day or so and could take up to 3 a day.

Link to comment
Share on other sites

It sounds like you need to see an endocrinologist and sort out your thyroid first.  After your thyroid levels have stabilized, you will know whether the anxiety comes from that.  Once that is settled you can start sorting out which meds you really need and which you can get off.  I was on clonazepam for 5 years and I was able to taper off but it takes patience and trust in your doctor which is next to impossible when you have major anxiety attacks. 

 

When people tell me that natural remedies are safe, I remind them that arsenic and cyanide are also naturally occurring and they are most definitely not safe. 

 

Best of luck in your journey to wellness.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...